Indian Journal of Rheumatology

CASE BASED REVIEW
Year
: 2020  |  Volume : 15  |  Issue : 1  |  Page : 53--55

Hydroxychloroquine-induced auditory toxicity


Abhishek Patil1, Yapi Jerang2, John Mathew1,  
1 Department of Rheumatology and Clinical Immunology, CMC, Vellore, Tamil Nadu, India
2 Department of Rheumatology, Tomo Riba Institute, Health and Medical Sciences, Papumpare, Arunachal Pradesh, India

Correspondence Address:
Dr. Abhishek Patil
Department of Rheumatology and Clinical Immunology, Christian Medical College, Vellore - 632 004, Tamil Nadu
India

Abstract

A 51-year-old female with mixed connective tissue disease presented with bilateral sensorineural hearing loss. The hearing deficit was gradually progressive over a period of 6 months. On evaluation, no obvious cause for hearing was evident. Due to ototoxic potential of hydroxychloroquine, we decided to stop the drug and observe for improvement. Over time, her hearing loss stabilized, with improvement in audiometric findings. Hydroxychloroquine induced auditory toxicity is rare. Increased awareness and early recognition may minimize damage.



How to cite this article:
Patil A, Jerang Y, Mathew J. Hydroxychloroquine-induced auditory toxicity.Indian J Rheumatol 2020;15:53-55


How to cite this URL:
Patil A, Jerang Y, Mathew J. Hydroxychloroquine-induced auditory toxicity. Indian J Rheumatol [serial online] 2020 [cited 2021 Nov 27 ];15:53-55
Available from: https://www.indianjrheumatol.com/text.asp?2020/15/1/53/277422


Full Text



 Introduction



Hydroxychloroquine (HCQ) is an antimalarial agent commonly utilized in the management of rheumatoid arthritis (RA), systemic lupus erythematosus (SLE), and other connective tissue disorders. It has various immunomodulatory properties such as stabilization of lysosomal function, inhibition of Toll-like receptor (TLR9), and downregulation of inflammatory cytokines.[1] The drug is used for prolonged periods in the management of the rheumatic conditions, sometimes lasting over decades. The most common adverse events of HCQ include gastrointestinal (nausea and diarrhea) and dermatologic (pruritis, rash, and hyperpigmentation). However, these are usually mild and rarely result in drug discontinuation. The most well-known and routinely monitored serious adverse effect of HCQ therapy is the ocular toxicity due to retinal pigment epithelial deposition.[2] The American Academy of Ophthalmology and several other societies have clearly defined guidelines for the monitoring of ocular toxicity of HCQ.[3] Although audiovestibular toxicity of HCQ has been reported in the literature, currently, there are no recommendations on the optimal monitoring of the same. Here, we report the case of a middle-aged female who developed auditory toxicity because of HCQ use.

 Case Report



Our patient is a 51-year-old female from Arunachal Pradesh, India, who presented with Raynaud's, puffy fingers, and arthritis for 6 years. She had a positive antinuclear antibody (4+ speckled at 1:640 dilution) and high-titer U1RNP antibody (237 [[4] Cinchonism which includes auditory toxicity is a term used to describe a range of symptoms associated with the use of quinine and its derivatives. There is a structural similarity between quinine derivatives and the HCQ and thus the ototoxicity may be expected with HCQ.

Our patient developed SNHL with tinnitus which progressed over a period of 6 months before presentation at our institution. Idiopathic sensory hearing loss affects 5–20/100,000 persons/year.[5] Although idiopathic sudden SNHL is common at this age group, it is typically unilateral.[6] She was not exposed to loud noise over prolonged periods nor she was exposed to a high intensity sound before the onset of hearing impairment. She had no history of head injury around the time of onset of hearing loss. Apart from HCQ, she was not on other medications with known ototoxic potential. MCTD could be associated with hearing loss resulting from pathogenic autoantibodies or immune complex-mediated vasculitis causing damage to inner ear structures.[7] In such cases, the hearing loss is sensorineural and bilateral and develops gradually. The onset of hearing loss after the initiation of high-dose steroids in our patient makes the autoimmune inner ear disease less likely as the underlying etiology. The temporal onset of hearing loss with the use of HCQ and the partial recovery of the deficit after discontinuation of the drug clearly implicate the drug in the auditory defect observed in our patient.

We searched PUBMED using the search terms “Hydroxychloroquine” and “Hearing loss” published and retrieved 17 items. Among these, we chose the case reports and case series which implicated HCQ as the culprit for ototoxicity. The same has been summarized in [Table 2]. In these cases, HCQ was used for various indications such as SLE, RA, and scleroderma. The onset of hearing defect varied from few months to years after the initiation of the drug.[4],[9],[10] The recovery of the hearing impairment after the discontinuation of HCQ has not been uniform. While Seçkin et al.[9] reported the recovery of the hearing impairment after the discontinuation of HCQ, others noted irreversible hearing loss.[10] In an analysis of French pharmacovigilance network between 1986 and 2010, there were 61 cases of audiovestibular symptoms reported in patients treated with antimalarials.[11] However, only in three of these cases, the toxicity was “likely” attributed to HCQ. The median duration to onset of symptoms was approximately 3 months after the initiation of the drug. The key appears to be early recognition and discontinuation of the medication. In a busy outpatient rheumatology setup, the hearing loss of patients may go unnoticed if the physician is not awake to the ototoxic potential of HCQ. Our case highlights the importance of the awareness among the treating physicians of the ototoxicity of HCQ.{Table 2}

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient has given her consent for her images and other clinical information to be reported in the journal. The patient understands that her name and initials will not be published and due efforts will be made to conceal identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Rainsford KD, Parke AL, Clifford-Rashotte M, Kean WF. Therapy and pharmacological properties of hydroxychloroquine and chloroquine in treatment of systemic lupus erythematosus, rheumatoid arthritis and related diseases. Inflammopharmacology 2015;23:231-69.
2Costedoat-Chalumeau N, Dunogué B, Leroux G, Morel N, Jallouli M, Le Guern V, et al. A critical review of the effects of hydroxychloroquine and chloroquine on the eye. Clin Rev Allergy Immunol 2015;49:317-26.
3Marmor MF, Kellner U, Lai TY, Melles RB. American Academy of Ophthalmology statement recommendations on screening for chloroquine and hydroxychloroquine retinopathy (2016 revision). Ophthalmology 2016;123:1386-94.
4Khalili H, Dastan F, Dehghan Manshadi SA. A case report of hearing loss post use of hydroxychloroquine in a HIV-infected patient. Daru 2014;22:20.
5Byl FM Jr. Sudden hearing loss: Eight years' experience and suggested prognostic table. Laryngoscope 1984;94:647-61.
6Rauch SD. Idiopathic sudden sensorineural hearing loss. N Engl J Med 2008;359:833-40.
7Hajas A, Szodoray P, Barath S, Sipka S, Rezes S, Zeher M, et al. Sensorineural hearing loss in patients with mixed connective tissue disease: Immunological markers and cytokine levels. J Rheumatol 2009;36:1930-6.
8Fernandes MR, Soares DB, Thien CI, Carneiro S. Hydroxychloroquine ototoxicity in a patient with systemic lupus erythematosus. An Bras Dermatol 2018;93:469-70.
9Seçkin U, Ozoran K, Ikinciogullari A, Borman P, Bostan EE. Hydroxychloroquine ototoxicity in a patient with rheumatoid arthritis. Rheumatol Int 2000;19:203-4.
10Johansen PB, Gran JT. Ototoxicity due to hydroxychloroquine: Report of two cases. Clin Exp Rheumatol 1998;16:472-4.
11Jourde-Chiche N, Mancini J, Dagher N, Taugourdeau S, Thomas G, Brunet C, et al. Antimalarial ototoxicity: An underdiagnosed complication? A study of spontaneous reports to the French Pharmacovigilance Network. Ann Rheum Dis 2012;71:1586.